Follow
Share

My mother is in a nursing home for Dementia and I noticed that her foot and ankle was swollen. I had the head nurse check it out. She thought it might be Cellulitis. They ordered a Doppler study and found out that there is a DVT. It's not on her whole leg. Only as far as a little about the ankle. The doctor ordered Keflex 500 mg when he thought it was cellulitis. Now after the doppler preliminary, he ordered 0.3ml of Lovenox twice a day and 5 mg coumadin at night. Has anyone else had any experience with this? And if so are these the average dosages they give? Also, has anyone seen any side effects from these? And how long does it take for swelling to go down and does DVT cause swelling? or does she also have cellulitis?

Find Care & Housing
The DVT causes the swelling. It will take weeks to subside and in some cases her effected foot with have residual swelling.
The doses sound reasonable but that’s a MD order. She should be sufficiently anticoagulated soo.
DVT’s are alarming until treated. As far as side effects these are blood thinners and she will need to be careful of falls, bruises, cutting herself.
Helpful Answer (1)
Reply to Shane1124
Report

Hi Clara
its possible to have both cellulitis at the same time but probably it’s the DVT causing the problem since she had the testing to confirm. It’s common to confuse one with the other and it sounds like appropriate action was taken. The shot is to thin the blood immediatly. The Coumadin takes longer to thin the blood. The cases I’ve known of this were behind the knee or in the calf area of the leg. The treatment was for a few weeks or months and then retested if I remember correctly.
I think the shots will stop and the Coumadin continue for awhile. The dosage depends on the clotting of the blood. There is a range the doctor wants the blood to measure within. A simple device, similar to a diabetic glucometer, can be used to test or a regular blood test given on a regular basis will determine if the patient needs the Coumadin adjusted up or down. The diet ( Vit K) affects the dosage. At one time patients tried to not eat Vit K to keep the dosage the same. My mother was on Coumadin and her dr encouraged her to eat anything she wanted and told her he would adjust the meds around the results of the test.
Side effects. She could be easy to bruise. Sometimes bruises can just seem to appear. But I don’t remember it causing any other discomfort. The swelling usually resolves fairly soon but there can be resistant cases. Both conditions can cause swelling. I hope it’s all better soon.
Helpful Answer (1)
Reply to 97yroldmom
Report

Coumadin takes 4 or 5 days to be fully in effect. Lovenox is added coverage for DVT until the Coumadin kicks and she has the right level of antocoagulation. Doses are based on her individual blood levels. She may experience a little bruising. DVT can cause some swelling and a little redness and warmth. I doubt there is cellulitis involved or her doctor have said so and would have continued her antibiotics. Be sure and follow up with her doctor so they can check her Coumadin levels. If she becomes weak notify her doctor. She might have Coumadin levels that are too high.
Helpful Answer (1)
Reply to UsedupDIL
Report

Ask a Question

Subscribe to
Our Newsletter